Motivation from continued fraction expansion:
Let us recall first the definition of continued fraction expansion (c.f.e).
Given a (possibly finite) sequence , we define
to be the limit of the convergents (this limit definition is analogous to presentation as decimal expansion).
It is not hard to show that for any sequence the induced sequence of convergents actually converge, and moreover every irrational number has a unique such presentation, and rational numbers have 2 presentations (e.g. ). While given any it is easy to find such that , the importance of the convergents in the c.f.e is that they satisfy the inequality . In other words, the c.f.e provides us with very good approximations to .
The standard way to study these sort of presentations is using the shift left operator on the sequence , namely after we found the -th convergent, we shift left times in order to get the next coefficient needed for the next convergent.
Definition (Gauss map): Given we define the Gauss map to be
Note that for we have that , hence the information about the -th convergent is in the partial forward orbit . It is well known that this orbit equidistribute for almost every and it is a special instance of the pointwise ergodic theorem.
Pointwise Ergodic Theorem (for the Gauss map): For any and for almost every we have that
Or equivalently we have the weak star limit
A point which satisfies the convergence above is called a generic point (for the Gauss map). It can be easily shown by using indicator functions, that a point is generic if and only if its coefficients in the continued fraction expansion satisfy a certain statistics (called the Gauss-Kuzmin statistics) and in particular every natural number should appear in its c.f.e. Thus, it is easy to construct points which are not generic and in particular we have the following three sets:
- The sequence is bounded – corresponds to badly approximable numbers , namely for which there exists some constant for which for any .
- The sequence is eventually periodic – corresponds to real algebraic numbers of degree 2.
- The sequence is finite (in which case we cannot even take to infinity in the PET) – corresponds to rational numbers.
By the PET, each of these sets is of zero Lebesgue (and Gauss) measure. The set of badly approximable numbers is very big in the sense that it is uncountable, has maximal Hausdorff dimension and is even Schmidt winning (so for example countably many intersection of its translations is still nonempty and has all the properties as above). On the other hand, the sets in (2) and (3) are countable. For these two sets, instead of taking a single element and an increasing sequence of its forward orbit, we can instead ask whether a suitable ordering of the elements will produce an equidistribution result. In this work we consider the case of the finite c.f.e.
Continued fraction expansion of rational numbers:
Let be a rational number where are coprime. If , then it easily seen that where and in particular . Similarly we have that where and Thus, the coefficient in the c.f.e of a rational number are exactly the quotients appearing in the Euclidean division algorithm. For example
Thus, trying to adapt the PET to these finite c.f.e we let be the length of the c.f.e of (which is the number of steps in the Euclidean division algorithms) and then set
The first natural question is if for every choice of prime to we have that . This is false, since for example is always a Dirac measure, and these measures cannot converge to . On the other hand, this is a very specific example, and we might expect that there are very few such bad examples. This leads us to consider averages of the measures over (and ) and ask whether
We note that the normalization for each above is different according to . For example, in the case we normalize by the lengths . If we want to use a uniform normalization we can ask instead whether
In this work we prove the convergence of the last two averages, and show that this implies that for almost every choice of . These equidistribution results correspond to similar questions about equidistribution of geodesics in the space of 2-dimensional lattices (and have generalization to high dimension), which is where we prove them.
Divergent orbits in the space of lattices
Let be the space of unimodular -dimensional lattices. We will use the following notation
where is the zero matrix with 1 in the location.
There is a well known connection between the c.f.e of and the -orbit . Under this connection we get that diverges as , and the coefficients of the c.f.e can be seen in the forward orbit (i.e. ). In particular, the rational numbers can be characterized as the for which the forward orbit diverges as well. In this case we obtain that the map is a proper map (the preimage of a compact set is compact). This leads us to the following definition:
Definition: Let . The orbit is called divergent if the map is proper.
Remark: This divergence property in dimension 2 corresponds to the fact that the c.f.e of rational numbers are always finite.
Any rational lattice always contains a vector on each of the main axes, hence whenever is large enough, there exists some for which is very small, hence contains a very small nonzero vector, or in other words is near the cusp. Thus the orbit of a rational lattice is always divergent, and as in the 2-dimensional case the converse is also true.
As in the c.f.e world, we define a measure for each orbit of a rational lattice. Recall that has the dimensional Lebesgue measure, and we denote by its push forward to the orbit , and we note that for a divergent orbit this is a well defined -invariant locally finite measure. In the case of dimension 2, the corresponding measure to will be .
As the measures above are only locally finite and not probability measures, we need to consider the “right” normalization, so we define the following convergence:
Definition: Let be nonzero locally finite measures on .
- We write if for any we have that .
- We write if there exist some constants such that . Equivalently, for any with we have that as .
Under this notation, we have the following result:
Theorem 1: Let and set . Then where is the -invariant probability measure on .
The main steps of the proof are as follows: Suppose that for some subsequence of and a locally finite measure . Then
- -invariance: Since the are -invariant, then so is .
- No escape of mass: We show that is not the zero measure. This condition can be translated to a Diophantine condition on the elements in , and we show that this condition holds by using the fact that equidistributes in as . This equidistribution result is obvious if runs over the prime numbers (or more generally a product of at most primes for a fixed ), but this actually still holds for any sequence .
- Maximal entropy: Normalizing we obtain an -invariant probability measure. For such measures we can compute the entropy with respect to some nontrivial element . We then use the theorem which states that with equality if and only if . Thus to complete the proof we prove that must have the maximal entropy.
By definition, if is a divergent orbit, then as . In particular, there is a “nice” region such that most of the “interesting” life span of is actually in and outside this region the orbit diverges quickly to infinity (more specifically, lattices in this part of the orbit are exactly those which do not have short vectors on the axes). Given this region can be chosen uniformly over the orbits corresponding to the elements in , and we denote this region by . With this notation we have the following result which says that there are very few orbits for which their interesting life span is uniformly bounded.
Theorem 2: Fix some compact set and let . Then:
- For we have that for some .
- For we have that for any .
Finally, for dimension 2, the theorem above can be translated back to c.f.e, and asks for a fixed how many coprime to are there such that the coefficients in the c.f.e of are bounded by . Let us denote this set by . A well known conjecture regarding this set is Zaremba’s conjecture which asks to show that there exists some constant for which for all . What is known (see Bourgain and Kontorovich  and Huang ) is that for , these sets are not empty for almost every . The theorem above shows that even if this set is not empty, it cannot be too big. More specifically, we have the following:
Corollary 3: For any there exists some such that .
Upgrading the result:
Using the ergodicity of the uniform measure with respect to the group and the fact that the measures are averages of -orbits, we can upgrade Theorem 2 as follows:
Upgrade 1: Let such that . Then .
This theorem follows from the presentation
By going to a subseqeunce on which all the averages above and their coefficients converge, we may assume that , hence taking the limit (with the proper normalization) we obtain that
It is easy to show that both and must be -invariant probability measure. The ergodicity of implies that it is an extreme point in the set of such measure, i.e. it cannot be written as a proper convex combination of two -invariant probability measure. From that we conclude that which implies Upgrade 1.
Next, we upgrade this result even further and show that almost all the for are close to the uniform measure (after the suitable normalization).
Upgrade 2: There exist sets such that
- We have that , and
- For any choice of sequence we have that .
The main idea of the proof of this upgrade is that if it is not true, then after a suitable normalization we could find a positive proportion of the elements in and some witness function for which are “far” from . But such a result will contradict the previous upgrade.
In particular, for dimension 2 and its connection to c.f.e, we obtain the following:
Corollary: There exist sets such that
- We have that , and
- For any choice of sequence we have that .
Divergent orbits in the space of adelic lattices
In the results in the previous section in the space we took an average over some set and then an average over the diagonal flow. The set always consisted of rational lattices with vectors defined over . Of course, there are many more such lattices than just those inside and a natural question is what makes this set so important, and are there any other nice sets which have similar equidistribution results. In order to see this result in a much more natural way we lift the discussion to the space of adelic lattices where the average over the rationals can be see as a translation in the p-adic places.
Recall first that we have a natural projection
defined as follows. Given where and such that in almost every place , we can always find such that for all . We then define the projection .
Letting be the point corresponding to and be the set of diagonal matrices in we denote by the locally finite -invariant measure on the orbit . It is not hard to check that the projection of this measure to is exactly , namely the -invariant measure on the orbit . When the measure is first translated by an element from which is trivial in the real place and then projected down to , then this translation turns into an average over several orbit measures. In particular we are interested in translation by elements of the form
One can show that for we have that , and we use this fact to prove that:
Theorem 4: The sequence converges to the -invariant measure on .
This theorem leads to the more general question of finding a condition of a sequence for which the translations equidistribute. The theorem above shows that we can choose the sequence .
Note that the sequence cannot equidistribute if are in some compact set. Moreover, since is -invariant, then a necessary condition is that diverges modulo . On the other hand, if the sequence equidistributes, then clearly equidistributes for any choice of and in a fixed compact set. Thus, using the Iwasawa decomposition in the we obtain the following:
Theorem 5: Let which satisfy:
- The sequence diverges modulo , and
- The real part of the is trivial for each (or more generally, it is in a compact set modulo ).
Then the sequence equidistributes.
- O. David, U. Shapira, “Equidistribution of divergent orbits and continued fraction expansion of rationals”, arXiv: arXiv:1707.00427 [math.DS]
- O. David, U. Shapira, “Equidistribution of divergent orbits of the diagonal group in the space of lattices”, arXiv: arXiv:1710.05242 [math.DS]
- J. Bourgain and A. Kontorovich, “On Zaremba’s conjecture”. Annals of Mathematics, 180(1), pp.137-196, 2014.
- S. Huang, “An improvement to Zaremba’s conjecture”. Geometric and Functional Analysis, 25(3), pp.860-914, 2015.